Discussions that mention prozac

Thyroid Disorders board


I looked into the influence of SSRIs (Prozac, Lexapro, Paxil, etc) on the thyroid hormones and found that there is a small body of work on the subject. I found that SSRIs definately decrease (free) T3 and there is also evidence that to a lesser extent they decrease (free) T4 (11%). This article, Peripheral thyroid hormones and response to selective serotonin reuptake inhibitors, J Psychiatry Neurosci. 2004 September; 29(5): 383–386, especially toward the end of the article mentions this fact, and gives refs to other studies. See [url]http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=518867[/url]

I would take this fact into consideration if you agree to up your dose. Also, I probably would show this article and any other related stuff you find on the web to my dr. I intent to show it to my psychiatrist, since I am still on Lexapro, which I was put on before the thyroid condition was "discovered" (:mad: shoulda been "discovered" years ago....but I digress)

I am hypo. My latest test showed my FT3 was low, although my FT4 was good, and I still felt bad. I had considered supplementing with T3....but, then after reading about SSRIs and thyroid hormones, esp. it decreasing T3, I thought I should try to cut the Lexapro and see where my T3 goes.

So, in short, in taking the Lexapro, I may have been defeating the purpose of the thyroid treatment I was trying to optimise :dizzy:

Finally, while Prozac has less of a reputation than Paxil does, for instance, SSRIs are notorious for being hell to withdrawal from. When I started lowering my dose just recently, in an attempt to see if I felt better (t3-wise), I lowered my dose from 10 mg to 7 mg ( a hlaf and a quarter of the pill). I felt good at first, but then the 4th day, I started feeling awful and I realized, it was the withdrawal...so I upped my dose again. Back were I started and wasted time again.

So, unless your dr can really prove there will be a benefit, why go up more, it is just more you have to withdrawal from someday in the future. Also, no anti depressant really had much of an effect for me on the anxiety.

When I was in outer orbit, mind racing, etc. I was prescribed Seroquel. Needless to say, I was scared to death about it. But, I felt a little better after I found out that it is commonly used off label for anxiety. Also it is used off label as a sleeping aid. I have cut back from it with no problem. It does make one somewhat drowsy during the day, but if it is taken at night, it is not too bad. I only recommend this if you absolutely cannot function in your current state.

I did also try Buspar, which was like a miracle, with no problems. However, it was not sufficient to manage my anxiety at the time. It is a much safer route than benzos and something you might want to consider if you don't feel you are really in need of something as major as Seroquel.

I am happy to report, that since I started on the thyroxine alot of my major anxiety, racing thoughts, hyper drive etc has resolved, and I am nearly off the psych meds. So there is hope :wave: